Skip to Content

Symptom Checker

Step 4: Read and complete the decision guide to learn more about your symptoms.

Jaundice in Adults

There are many drugs and medicines that can result in jaundice, either by irritating the liver or by causing red blood cells to break open (we have mentioned this problem, called, "hemolysis," before).

These medicines may cause injury or irritation to the liver:

- Acetaminophen (Tylenol, APAP)

- Nitrofurantoin (Furadantin, Macrobid, Macrodantin)

- Methyldopa (Aldomet, Amodopa)

- Phenytoin (Dilantin and other brand names)

- Isoniazid (Laniazid, Nydrazid)

- Ketoconazole (Nizoral)

- Dantrolene (Dantrium)

- Cholesterol-lowering drugs

Herbal remedies may also cause this problem.

These drugs may cause hemolysis of red blood cells:

- Dapsone

- Nitrofurantoin

- Primaquine

- Sulfamethoxazole

- Topical (ointment or cream) anesthetics

- Amyl nitrite (an inhaled drug that is sometimes marketed illegally)

- Amoxicillin, Augmentin, penicillin, or other medicines that are closely related to penicillin

- Antibiotics from the cephalosporin group (cephalexin, ceftriaxone, cefepime, or a related antibiotic).

- Ibuprofen (Motrin, Advil), naproxen (Naprosyn, Aleve), and other non-steroidal anti-inflammatory drugs

- Quinine and quinidine

In the last few weeks, have you taken one of the above?

Yes, I have taken one of these.

No, I have not taken one of these.

Disclaimer: This content should not be considered complete and should not be used in place of a call or visit to a health professional. Use of this content is subject to specific Terms of Use & Medical Disclaimers.

Hide